Why you might need? Aspirin Desensitisation
Patients with recurrent nasal polyps and aspirin sensitivity (Samter’s triad) or patients with aspirin allergy and a heart condition that requires aspirin might benefit from desensitisation.
A cannula (small needle) is inserted into a vein to be used to treat any adverse reaction and not for the desensitisation. Starting with a very small dose you will be given increasing doses of oral aspirin (by mouth) at a specific interval. You will be monitored very closely for any signs of reaction and before the next dose is given a range of observations will be taken. The procedure – depending on indications- can last 1 to 2 days but you do not need to stay in hospital overnight. Patients who require aspirin usually need to continue this long-term unless advised differently by their doctor.
You might need to stop certain drugs for 24 hours before the desensitisation:
- Anticholinergics (e.g. oxybutynin, etc)
- Antihistamines (e.g. chlorphenamine, cetirizine, fexofenadine, loratadine etc.)
- Cromoglycate (e.g. sodium cromoglycate)
- Beta-blockers (e.g. bisoprolol, atenolol etc.)
- Angiotensin converting enzyme inhibitors (e.g. ramipril, perindopril etc)
- Tricyclic antidepressants (e.g. amitriptyline, doxepin etc)
Omitting these medications for 24 hours before the procedure is usually safe. You will be able to restart them following the procedure.
Aspirin desensitisation has been shown to be safe. However, during the procedure you are likely to experience some adverse symptoms that can range from mild, such as itching and a rash, to moderate such as wheezing and tummy upset, and severe, which includes breathing difficulties and anaphylaxis.
If at any time you do have a reaction to the aspirin the procedure will be stopped whilst a doctor assesses and treats the reaction. They will then decide whether it is safe to continue.
If you have a delayed reaction once discharged home you should immediately call the ward where you had your procedure. However, in the case of anaphylaxis (feeling of light-headedness, tongue or throat swelling) or difficulty breathing please call 999 immediately.